Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 12, NWS Des Moines, IA

July 11, 2025Wapello County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 11, 2025, 2:18 PM CDT for Wapello County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2025, 2:18 PM CDT (19:18 UTC)
Expired
Jul 11, 2025, 2:48 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 12:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

897 
WFUS53 KDMX 111918
TORDMX
IAC179-112000-
/O.NEW.KDMX.TO.W.0012.250711T1918Z-250711T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
218 PM CDT Fri Jul 11 2025

The National Weather Service in Des Moines has issued a

* Tornado Warning for...
  Eastern Wapello County in southeastern Iowa...

* Until 300 PM CDT.

* At 218 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Ottumwa, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ottumwa around 225 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Agency.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4093 9238 4098 9247 4116 9235 4116 9218
      4103 9218
TIME...MOT...LOC 1918Z 214DEG 21KT 4101 9237 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Jimenez
2 follow-up statements
099 
WWUS53 KDMX 111928
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
228 PM CDT Fri Jul 11 2025

IAC179-112000-
/O.CON.KDMX.TO.W.0012.000000T0000Z-250711T2000Z/
Wapello IA-
228 PM CDT Fri Jul 11 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN WAPELLO COUNTY...

At 228 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Agency, or 5 miles northeast of Ottumwa, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wapello County, including the following locations...
Agency.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4098 9228 4104 9238 4116 9235 4116 9218
      4103 9218
TIME...MOT...LOC 1928Z 214DEG 21KT 4106 9232 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Jimenez
029 
WWUS53 KDMX 111948
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
248 PM CDT Fri Jul 11 2025

IAC179-111957-
/O.CAN.KDMX.TO.W.0012.000000T0000Z-250711T2000Z/
Wapello IA-
248 PM CDT Fri Jul 11 2025

...THE TORNADO WARNING FOR NORTHEASTERN WAPELLO COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa.

LAT...LON 4098 9228 4104 9238 4116 9235 4116 9218
      4103 9218
TIME...MOT...LOC 1945Z 214DEG 21KT 4115 9224 

$$

Jimenez

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 11, 12:52 PM CDT, 1 hour 26 minutes earlier. Its key messages:

  • Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts.
  • Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening.
  • Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 3 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain.
Area forecast discussion, Jul 11, 12:52 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1252 PM CDT Fri Jul 11 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Flood Watch for Flash Flooding between US Highways 34 and 20
  through 7AM CDT this morning. Widespread rainfall totals
  between 2 and 3 inches with locally higher amounts.

- Flood Watch for Flash Flooding for the remainder of the day
  Friday from the Waterloo through Corydon areas and points east
  for another round of heavy rainfall this afternoon and
  evening.

- Scattered Severe Thunderstorms this afternoon and evening
  across portions of central Iowa (risk level 3 out of 5).
  Damaging winds and a tornado or two are the primary threats in
  addition to heavy rain.

&&

.DISCUSSION...
Issued at 104 AM CDT Fri Jul 11 2025

A long lived MCS with damaging winds will continue to propagate
east across the I-80 corridor early this morning, sustained by
a low level jet and along a gradient of steep mid level lapse
rates and downdraft CAPE. In this wake of this leading MCS,
training convection along a stationary front sustained by the
low level jet with a precipitable water axis around 2.00 inches
will yield heavy rainfall and a flash flood threat between US
Highways 34 and 20. Rainfall totals between 2.00 and 3.00 inches
are likely for many locations, with locally higher amounts in
excess of 4.00 inches. A Flood Watch remains in effect for these
areas until 7 am CDT this morning.

For this afternoon and evening, another round of strong to
severe storms with heavy rainfall is expected. Issued a second
Flood Watch for the Waterloo through Corydon areas and points
east for another round of heavy rainfall with precipitable water
values remaining near 2.00 inches with training convection
likely along the slow moving frontal boundary. Additional rainfall
amounts of one and a half to three inches are possible for
these areas, supported by the HREF LPMM QPF, MPAS CAMS and RRFS.
This also aligns well with the WPC Slight Risk in the Excessive
Rainfall Outlook for today (level 2 out of 4).

Regarding the Severe Risk for today, SPC has much of south
central into eastern Iowa in a Slight Risk for severe
thunderstorms (level 2 out of 5), with a small part upgraded to
Enhanced Risk (level 3 out of 5). Plentiful moisture and
buoyancy with MLCAPE on the order of 2000-3000 j/kg with daytime
heating will be in place along and ahead of a slow moving
frontal boundary. Deep layer shear around 30-40kts augmented by
an approaching shortwave this afternoon will promote another
round of severe thunderstorms. Outflow boundaries from morning
convection will have to be sorted out for their mesoscale
impacts on the thermodynamic and kinematic setup. Still, initial
supercell structures are favored with a tornado or two possible
with large low level curvature in the forecast hodographs and
low cloud bases. As storms become more numerous in the late
afternoon and evening, upscale growth is expected with damaging
winds becoming the primary threat.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1245 PM CDT Fri Jul 11 2025

Scattered thunderstorms are the main concern for today. Storms
are already ongoing, and additional development is expected this
afternoon. These storms could produce hail and wind. Did add a
mention of wind for KOTM, but KALO and KDSM will have to be
watched as well.
Storms will move east this evening, with light winds overnight
and some patchy fog/stratus possible. Expect MVFR/VFR conditions
on Saturday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for IAZ038-039-049-050-
059>062-072>075-084>086-095>097.

&&

DISCUSSION...Jimenez
AVIATION...MPX
Hazardous weather outlook, Jul 11, 2:31 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
Issued by National Weather Service Duluth MN
231 AM CDT Fri Jul 11 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-120745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
231 AM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Flood Watch for Flash Flooding between US Highways 34 and 20
through 7AM CDT this morning. Widespread rainfall totals between 2
and 3 inches with locally higher amounts.

Flood Watch for Flash Flooding for the remainder of the day
Friday from the Waterloo through Corydon areas and points east for
another round of heavy rainfall this afternoon and evening.

Scattered Severe Thunderstorms this afternoon and evening
across portions of central Iowa (risk level 2 out of 5). Damaging
winds and a tornado or two are the primary threats in addition to
heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms Saturday. Severe weather is not expected.

Thunderstorms return to the forecast Tuesday and Wednesday across
central Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today. Rainfall reports are also
appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:47 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass, Guthrie43 min
Jul 10, 11:10 PM CDTSevere Thunderstorm WarningDMXCass35 min
Jul 10, 11:20 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more55 min
Jul 10, 11:45 PM CDTTornado WarningDMXGuthrie30 min
Jul 11, 12:04 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren71 min
Jul 11, 12:57 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXJasper, Marion, Polk, Warren48 min
Jul 11, 1:04 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story56 min
Jul 11, 1:40 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama65 min
Jul 11, 3:09 AM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren3 hr
Jul 11, 2:27 PM CDTTornado WarningDMXJasper, Marshall48 min
Jul 11, 2:38 PM CDTSevere Thunderstorm WarningDMXDavis23 min
Jul 11, 3:42 PM CDTFlash Flood WarningDMXBlack Hawk3 hr
Jul 11, 3:51 PM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren3 hr
Jul 11, 3:58 PM CDTTornado Warning Tornado observedDMXTaylor32 min
Jul 11, 4:19 PM CDTTornado WarningDMXClarke26 min
Jul 11, 6:44 PM CDTAreal Flood WarningDMXBlack Hawk4 hr

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.